Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Jackson, KY

July 25, 2009Floyd County, Johnson County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 25, 2009, 4:41 PM EDT for Floyd County, Johnson County, Magoffin County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2009, 4:41 PM EDT (20:41 UTC)
Expired
Jul 25, 2009, 5:30 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 2:38 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:19 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 25, 3:19 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT SAT JUL 25 2009

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. THE
CURRENT RADAR IS SHOWING A PREFRONTAL LINE OF CONVECTION MOVING
THROUGH CENTRAL KENTUCKY. THE MORE ACTIVE LINE WHICH IS ASSOCIATED
WITH THE FRONT...EXTENDS FROM SOUTHERN INDIANA TO SOUTHERN ILLINOIS.
THIS LINE IS MOVING AT ABOUT 25 MPH AND IS EXPECTED TO PICK UP TO 30
MPH VERY SOON. THIS IS THE LINE THAT WE ARE EXPECTING MOST OF THE
SEVERE WEATHER FROM. THE MODELS ARE SHOWING VERY UNSTABLE CONDITIONS
AND A LITTLE BIT OF TURNING IN THE WIND FIELDS. THE BUFR NAM SOUNDING
VALID AT 6 PM IS SHOWING A LIFTED INDEX OF MINUS 5 WITH ALMOST 1800
JOULES OF CAPE. SIMILAR CONDITIONS ARE FORECAST FOR JACKSON AT 8 PM.
THE FRONT IS EXPECTED TO STALL OUT OVER EASTERN KENTUCKY AND TO KEEP
THINGS WET THROUGH MONDAY.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH AN UNUSUALLY PERSISTENT
REINFORCING TROUGH FOR THIS TIME OF YEAR OCCURRING ACROSS THE
CENTRAL CONUS...KEEPING MAINLY UNSETTLED WEATHER FOR EASTERN
KENTUCKY. THERE ARE PLENTY OF DIFFERENCES WITHIN THE DETAILS OF THIS
PATTERN HOWEVER...ESPECIALLY WITH THE IMPACT OF CONVECTION...SO HAVE
CONTINUED TO RELY HEAVILY ON PERSISTENCE.

LINGERING LOW LEVEL MOISTURE BEHIND THE DEPARTING COLD FRONT MAY
ALLOW FOR SOME ISOLATED TO WIDELY SCATTERED CONVECTION TO RE-FIRE ON
MONDAY...WITH DRY WEATHER EXPECTED FOR MONDAY NIGHT...AS SHORT WAVE
RIDGING ENSUES. A SERIES OF VIGOROUS SHORT WAVES WILL THEN SPIRAL
THROUGH SOUTHERN CANADA AND THE GREAT LAKES...HELPING TO REINFORCE
THE LONG WAVE TROUGH ACROSS THE CENTRAL CONUS. A PERSISTENT WEAK TO
MODERATE LOW LEVEL JET WILL REMAIN ACROSS THE AREA FROM TUESDAY
THROUGH SATURDAY...MAINTAINING THE THREAT OF SCATTERED CONVECTION.
THERE CONTINUE TO BE DIFFERENCES AS TO WHERE THE ASSOCIATED SURFACE
FRONT WILL BE...SO HAVE MAINTAINED A DIURNAL INFLUENCE ON THE
CONVECTION.

&&

.AVIATION.../18Z TO 18Z/

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH THE
EXCEPTION OF TEMPO IFR VIS AND CIG VICINITY OF THE STRONGER
THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD. WITH THE GUSTY WINDS THIS
AFTERNOON...WINDS WOULD GET PRETTY TREACHEROUS IN THE VICINITY OF
THUNDERSTORM WIND GUSTS. ALSO SMALL HAIL IS EXPECTED IN THE VICINITY
OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 25, 3:40 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SAT JUL 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
340 PM EDT SAT JUL 25 2009

...SEVERE THUNDERSTORM WATCH 623 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS. HOWEVER...THE STRONGEST STORMS COULD ALSO CONTAIN ONE
INCH HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND ALSO
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED TODAY OR TONIGHT.

JJ

In the hours before

Special weather statement, Jul 25, 3:41 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT SAT JUL 25 2009

KYZ068-079-080-083>085-252100-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
341 PM EDT SAT JUL 25 2009

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT SATURDAY AFTERNOON...

   SOUTHERN ROCKCASTLE...
   PULASKI...
   WESTERN LAUREL...
   WAYNE...
   NORTHWESTERN WHITLEY AND
   MCCREARY.

AT 340 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
SOUTH CENTRAL KENTUCKY...MOVING EAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED OVER THE NEXT HOUR AND A HALF
INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 420 PM
EDT...PARNELL AROUND 425 PM EDT...CAINS STORE AROUND 435 PM
EDT...NAOMI AROUND 440 PM EDT AND TRIMBLE AROUND 445 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 25, 4:29 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT SAT JUL 25 2009

KYZ107-109-110-112-252100-
JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
429 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT SATURDAY AFTERNOON...

   SOUTH CENTRAL JOHNSON...
   CENTRAL MAGOFFIN...
   NORTHWESTERN FLOYD AND
   NORTHEASTERN BREATHITT.

AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWAMPTON...OR
6 MILES SOUTHEAST OF SALYERSVILLE...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GYPSY AROUND
435 PM EDT...BRAINARD AROUND 440 PM EDT...BONANZA AROUND 445 PM
EDT...CLIFF AROUND 450 PM EDT AND LANCER AROUND 455 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

GEOGERIAN
Local storm report, Jul 25, 4:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 E CORNELIA            37.66N 83.15W
07/25/2009  E0.88 INCH       MAGOFFIN           KY   PUBLIC

            NICKLE SIZED HAIL REPORTED BY THE GENERAL PUBLIC IN THE
            BOARDTREE RD AREA NEAR HIGHWAY 30.

&&

JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:28 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle, Wayne47 min
Jul 25, 4:44 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne46 min
Jul 25, 4:49 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle41 min
Jul 25, 4:59 PM EDTSevere Thunderstorm WarningJKLRowan17 min
Jul 25, 5:51 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Wolfe39 min
Jul 25, 7:46 PM EDTAreal Flood AdvisoryJKLLetcher, Pike119 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.